Hail, Vilas
- When
- July 18, 6:29 PM CST to 6:30 PM CST
- Where
- Vilas County, 0.48 mi W of Lac du Flambeau
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.970, -89.890
Penny size hail fell near Lac Du Flambeau.
Thunderstorms developed during the early evening hours on Monday (7/18) across north-central Wisconsin near a frontal boundary. The strongest storms produced hail up to penny size across Vilas County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed during the early evening hours on Monday (7/18) across north-central Wisconsin near a frontal boundary. The strongest storms produced hail up to penny size across Vilas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 18, 1:37 PM CST, 4 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 237 PM CDT Mon Jul 18 2022 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Tuesday Issued at 237 PM CDT Mon Jul 18 2022 Sunny skies through the morning have brought surface temperatures to their convective points this afternoon, with a robust cumulus field in place across much of the area. Dewpoints have been on the rise this afternoon as well, helping to bring up surface CAPE values as CIN aloft erodes. As a result, a few storms have popped up over far north-central Wisconsin. As we get into the late afternoon hours, convection will likely continue across portions of northern Wisconsin. Coverage will likely remain isolated to scattered however, as upper forcing to focus convection will be lacking this afternoon. Any storms that do develop will have the potential to become strong to severe with potential for hail and some strong wind gusts. Attention then turns to the arrival of the first of a several shortwaves from the west this evening, currently visible over northern Minnesota where a few showers have kept going through the morning hours. Short range models have generally focused on the passage of the shortwave for any convection tonight, but there is some question as to how much instability will be in the region if the afternoon showers gain additional coverage. Again, spotty strong to severe storms will be possible in the region, especially across far northern WI and the Upper Peninsula. Tonight, shower chances continue across northern Wisconsin but most of central to east-central WI will see quiet conditions. Low temperatures will be fairly mild, ranging from the 60s to low 70s. Precipitation trends remain fairly messy for Tuesday. WAA through the mid levels will create a fairly robust capping inversion, creating the main hurdle for any convection in the late morning to afternoon. Despite this, A few models still paint out isolated precipitation as the first of two shortwaves cross the area. Fairly significant CAPE values will be brewing under the cap during this time, so kept some light pops in for the early afternoon. Although most of the area does not seem likely to see anything early in the day, any storms that do develop will have the potential to become strong. A better chance for storms then follows for the evening, as a 40 kt LLJ aims across the region accompanied by a fairly vigorous shortwave. Thus, have increasing pops through the late afternoon into the evening hours Tuesday night. Strong to severe storms will be possible Tuesday night. .LONG TERM...Tuesday Night Through Monday Issued at 237 PM CDT Mon Jul 18 2022 Focus of this forecast mainly revolves around the potential for severe thunderstorms on Tuesday night. Tuesday night and Wednesday night...A compact and strong shortwave will push a cold front across the region on Tuesday night. QG forcing looks rather robust as wind fields increase just ahead of the shortwave and cold front. While deep layer instability (1000- 2000 j/kg) will be more than sufficient for strong thunderstorms, strong capping of more than 150 j/kg will have to be overcome in order for that to occur. Because of this capping, HREF paintball imagery show relatively low probabilities of widespread deep convection. As a result, likely looking at only isolated strong to severe thunderstorm development over central and north-central Wisconsin early Tuesday evening that gradually weakens as it spreads northeast through the evening hours. If any surface based, deep convection were to develop, cyclonic curved low level hodographs would suggest all hazards would be possible. At this time, central and north-central WI appear to be most at risk with the severe threat diminishing further east. Behind the cold front, slightly cooler and less humid air will push into the region via northwest winds. Enhanced moisture and steepening low level lapse rates could lead to a few showers and maybe an isolated storm on Wednesday afternoon into early Wednesday evening. Then skies should clear through the rest of the night. Rest of the forecast...Northern WI will be on the southern edge of cyclonic upper level flow on Thursday and Friday. The amplitude of that cyclonic flow is still questionable, and a stronger trough would lead to a chance of showers and storms across far northern WI. But not enough evidence to stray from a dry forecast. A higher chance of showers/storms looks to occur towards late in the weekend when southerly flow returns along with a stronger shortwave trough. Temps will likely remain slightly above normal through the period. && .AVIATION...for 18Z TAF Issuance Issued at 115 PM CDT Mon Jul 18 2022 A scattered cumulus field will be in place across the region this afternoon and into the evening before skies clear again. There will be a small chance for showers and thunderstorms in the far north this evening, but most of the area will remain dry. Given the small chance, kept thunder out of the RHI TAF for now, but may be needed if storms do get a bit further in to WI tonight. Light winds and clear skies will then be in place overnight, which will bring in at least a few patches of fog. A few showers may cross into central WI Tuesday morning, but again the overall chance was low enough to keep out of the TAF for now. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Uhlmann LONG TERM......MPC AVIATION.......Uhlmann
Hazardous Weather Outlook National Weather Service Green Bay WI 220 PM CDT Mon Jul 18 2022 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 220 PM CDT Mon Jul 18 2022 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a chance for thunderstorms over northern Wisconsin this afternoon into tonight. A few of the storms could be severe, with damaging winds, large hail and torrential downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There is a chance of thunderstorms at times from Tuesday afternoon through Wednesday afternoon. Although isolated strong to severe storms will be possible anytime during this period, the greatest threat of severe weather is anticipated on Tuesday evening. Damaging winds and large hail will be the primary threats. A chance of thunderstorms will then return at times this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over northern Wisconsin this through tonight. LMZ521-522-541>543-191930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 220 PM CDT Mon Jul 18 2022 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms north of Algoma tonight. Any storms that develop will pose a hazard to boaters. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There is a chance of thunderstorms Tuesday evening into Wednesday. Any storms that develop will pose a hazard to boaters. Strong to severe storms may occur, especially Tuesday night. Gusty south to southwest winds and building waves may lead to hazardous conditions for small craft on Lake Michigan Tuesday night through midday Wednesday. A chance of thunderstorms will then return at times this weekend into early next week. Uhlmann/MPC
Special Weather Statement
National Weather Service Green Bay WI
513 PM CDT Mon Jul 18 2022
WIZ005-010-182300-
Vilas WI-Oneida WI-
513 PM CDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of Vilas and Oneida
Counties through 600 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lac Du Flambeau, or 11 miles southeast of Turtle Flambeau Flowage,
moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lac Du Flambeau around 515 PM CDT.
Other locations in the path of this storm include Squirrel Lake and
Willow Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4615 8916 4557 8919 4556 9004 4598 9005
4598 8993 4630 8993
TIME...MOT...LOC 2211Z 319DEG 20KT 4596 8999
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
UhlmannSpecial Weather Statement
National Weather Service Green Bay WI
558 PM CDT Mon Jul 18 2022
WIZ010-018-182345-
Oneida WI-Lincoln WI-
558 PM CDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of northern Lincoln and
western Oneida Counties through 645 PM CDT...
At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Reservoir, or 21 miles west of Rhinelander, moving southeast
at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tomahawk and Gilbert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to localized flooding and ponding on roadways. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4590 9003 4590 8999 4555 8944 4531 8942
4529 9005
TIME...MOT...LOC 2258Z 333DEG 27KT 4564 8986
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
UhlmannSpecial Weather Statement
National Weather Service Green Bay WI
648 PM CDT Mon Jul 18 2022
WIZ018-019-030-190045-
Langlade WI-Marathon WI-Lincoln WI-
648 PM CDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of Lincoln,
northeastern Marathon and west central Langlade Counties through 745
PM CDT...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm over
Birch Trails Girl Scout Camp, or 21 miles north of Wausau, moving
south at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Merrill, Council Grounds State Park and Dutch Corners around 700
PM CDT.
Other locations impacted by this storm include Glandon, Heafford
Junction, Ackley Wildlife Area, Bradley, Dudley, Nutterville, Otis,
Sunset, Mccord and Otter Lake Campground.
Minor street flooding is possible in Merrill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4556 9004 4555 8950 4488 8922 4514 9002
TIME...MOT...LOC 2347Z 339DEG 21KT 4527 8968
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
EckbergPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
657 PM CDT MON JUL 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST MERRILL 45.18N 89.68W
07/18/2022 M41 MPH LINCOLN WI AWOS
&&
ECKBERGSpecial Weather Statement
National Weather Service Green Bay WI
707 PM CDT Mon Jul 18 2022
WIZ018-030-190100-
Marathon WI-Lincoln WI-
707 PM CDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of southeastern Lincoln
and eastern Marathon Counties through 800 PM CDT...
At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Merrill, or 13 miles north of Wausau, moving south at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wausau around 725 PM CDT.
Rib Mountain around 730 PM CDT.
Weston around 740 PM CDT
Mosinee around 800 PM CDT.
Other locations impacted by this storm include Glandon, Ringle, Pike
Lake, Little Chicago, Schofield, Hamburg, Nutterville, Hatley, Sunset
and Peplin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4512 8996 4528 8951 4520 8942 4512 8942
4512 8933 4503 8923 4479 8923 4477 8968
TIME...MOT...LOC 0006Z 343DEG 24KT 4515 8959
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EckbergSpecial Weather Statement
National Weather Service Green Bay WI
718 PM CDT Mon Jul 18 2022
WIZ005-010-190100-
Vilas WI-Oneida WI-
718 PM CDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of southwestern Vilas
and northwestern Oneida Counties through 800 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lac Du Flambeau, or 15 miles southeast of Turtle Flambeau Flowage,
moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall could lead to minor
flooding and ponding of water on highways.
This strong thunderstorm will be near...
Squirrel Lake around 730 PM CDT.
Rainbow Flowage around 755 PM CDT.
Other locations impacted by this storm include Hazelhurst, Arbor
Vitae, Woodruff, Tomahawk River Pines Natural Area, Lake Tomahawk and
Minocqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4584 8946 4575 8983 4597 9005 4598 9004
4598 8993 4615 8993
TIME...MOT...LOC 0017Z 318DEG 23KT 4598 8989
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
EckbergThe Marquette radar (KMQT), 191 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell near Lac Du Flambeau.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037751.